MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72SDKIT
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/19/2025
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right internal carotid artery (ica) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra sheath, and a guidewire.During the procedure, the physician successfully completed nine passes using the red72.While retracting the red72, the physician noticed under fluoroscopy that the red72 fractured at the distal length and remained in the vessel.Therefore, the physician used a stent retriever to remove the fractured segment of the red72.The procedure was completed using a new red72, the same stent retriever, and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right internal carotid artery (ica) using a penumbra system red 72 reperfusion catheter (red72), a non-penumbra sheath, and a guidewire.During the procedure, the physician successfully completed nine passes using the red72.While retracting the red72, the physician noticed under fluoroscopy that the red72 fractured and remained in the vessel.Therefore, the physician used a stent retriever to remove the fractured segment of the red72.The procedure was completed using a new red72, the same stent retriever, and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was updated: 1.Section b.Box 5.Describe event or problem evaluation of the returned penumbra system red 72 reperfusion catheter (red72) revealed that the distal tip was damaged, and the markerband was detached.This is likely the reported fracture.The root cause could not be determined.Based on the reported event, the red72 was overused during the procedure.This may have contributed to the distal tip damage and markerband detaching.Further evaluation revealed kinks along the catheter shaft.This damage was likely incidental to the complaint and may have occurred due to extensive use of the device.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21439558
Report Number3005168196-2025-00047
Device Sequence Number14537214
Product Code NRY
UDI-Device Identifier00815948025943
UDI-Public00815948025943
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED72SDKIT
Device Lot NumberF00012168
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2025
Supplement Date Received by Manufacturer03/06/2025
Initial Report FDA Received Date02/21/2025
Supplement Report FDA Received Date03/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/28/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown